http://www.digitaljournal.com/life/health/fda-issues-warning-on-new-class-of-type-2-diabetes-medications/article/433456

FDA issues warning on new class of Type-2 diabetes medications

Posted May 16, 2015 by Karen Graham
The U.S. Food and Drug Administration on Friday warned that a new class of drugs used to treat type-2 diabetes may cause severe episodes of ketoacidosis, a serious condition where the body produces too much blood acids, called ketones.
CDC: You are the one who manages your diabetes day by day. Talk 
to your doctor about how you can be...
CDC: You are the one who manages your diabetes day by day. Talk to your doctor about how you can best care for your diabetes to stay healthy
CDC
The newer class of type-2 diabetes medications are sold by AstraZeneca, Johnson & Johnson and Eli Lilly in partnership with Boehringer Ingleheim. The FDA says they may cause dangerously high levels of blood acids requiring hospitalization.
These medications belong to a class of prescription drugs called SGLT2 (sodium-glucose cotransporter-2) inhibitors. They work by causing the kidneys to secrete sugar in the urine. This class of drugs has been approved by the FDA for use with diet and exercise to lower blood sugar levels in patients with type-2 diabetes.
The products are available as a single-ingredient medicine or in a combination with other diabetes drugs. The safety of these medications has not been established for patients with type-1 diabetes and are not approved for use in type-1 diabetes by the FDA. Below is a list of the SGLT2 medications covered under the FDA warning.
List of SGLT2 inhibitors
List of SGLT2 inhibitors
FDA
The FDA's "Adverse Event Reporting System" database picked up on the ketoacidosis problem, identifying 20 cases of ketoacidosis in patients using medications with SGLT2 inhibitors between March 2013 to June 6, 2014. All the patients required an emergency room visit and some patients had to be admitted to the hospital for treatment.
The FDA continued to receive reports of ketoacidosis after June, 2014. Elevated levels of ketones can be subdivided into "diabetic ketoacidosis," or DKA, and ketoacidosis, or ketosis. DKA is a type of acidosis that develops when the levels of insulin in the body become too low. The thing is, DKA is usually seen in Type-1 diabetics, along with very elevated blood sugars.
The elevated DKA levels reported under the FDA's Adverse Event Reporting System were all people with type-2 diabetes taking SGLT2 inhibitors. It was also found that the patients did not have greatly elevated blood sugar levels. This important finding is being investigated by the FDA. In a statement, the agency says: "We are continuing to investigate this safety issue and will determine whether changes are needed in the prescribing information for this class of drugs."
Signs of ketoacidosis to watch for
Signs of ketoacidosis include difficulty breathing, nausea and vomiting, abdominal pain, unusual fatigue or tiredness. The FDA says: "Health care professionals should evaluate for the presence of acidosis, including ketoacidosis, in patients experiencing these signs or symptoms; discontinue SGLT2 inhibitors if acidosis is confirmed; and take appropriate measures to correct the acidosis and monitor sugar levels."